A nurse will be prepared to administer naloxone (Narcan) to a patient who has had an overdose of morphine. Repeated doses of Narcan will be necessary because Narcan
A. has a shorter half-life than morphine.
B. has less strength in each dose than do individual doses of morphine.
C. causes the respiratory rate to decrease.
D. combined with morphine, increases the physiologic action of the morphine.
A 4-year-old child is brought to the emergency department by her mother. The mother reports that the child has been vomiting, and the nurse notes that the child’s face is flushed and she is diaphoretic. The mother thinks that the child may have swallowed carbachol drops. A diagnosis of cholinergic poisoning is made. Which of the following drugs would be administered?
A patient with mild low back pain has been advised to take acetaminophen. The nurse will inform him that excessive intake of acetaminophen may result in
A. gastrointestinal distress.
B. cognitive deficits.
C. acute renal failure.
D. liver damage.
A patient has been hospitalized for treatment of substance abuse after being arrested and jailed for the past 24 hours. The patient is experiencing severe muscle and abdominal cramps, seizures, and acute psychosis due to abrupt withdrawal. Which of the following drug classes is the most likely cause of these severe and potentially fatal withdrawal symptoms?
D. Sedative–hypnotic drugs
A 59-year-old woman has presented to a clinic requesting a prescription for lorazepam (Ativan) in order to treat her recurrent anxiety. Her care provider, however, believes that a selective serotonin reuptake inhibitor (SSRI) would be more appropriate. What advantage do SSRIs have over benzodiazepines in the treatment of anxiety?
A. SSRIs have a more rapid therapeutic effect.
B. SSRIs require administration once per week, versus daily or twice daily with benzodiazepines.
C. SSRIs generally have fewer adverse effects.
D. SSRIs do not require serial blood tests during therapy.
A 64-year-old-patient has been prescribed lorazepam (Ativan) because of increasing periods of anxiety. The nurse should be careful to assess for
A. a history of current or past alcohol use.
B. a diet high in fat.
C. current nicotine use.
D. a diet high in carbohydrates.
Which of the following would be an expected outcome in a patient who has been given atropine during a medical emergency?
A. Restoration of normal sinus rhythm
B. Resolution of respiratory acidosis
C. Reduction of severe hypertension
D. Increased level of consciousness